Patient Comments: Blood Clots - Causes

What was the cause of your blood clot?

Comment from: Nev8, 65-74 Male (Caregiver) Published: February 17

I underwent surgery for removal of fibroids (myomectomy) and developed blood clots in both lungs. The surgery lasted for 4 hours so I guess this was largely responsible for the formation of the blood clots. I led a very active life prior the surgery and was very much involved in physical fitness. You can well imagine how surprised I was when one day after the surgery I was unable to walk from my bed to a chair in the room without being on the verge of blacking out. My second attempt at walking the next day was just as disastrous. I was put Lovenox injections, which I hated. My abdomen developed significant bruising. I was subsequently placed on Xarelto pills and I am still taking them. I am now 2 weeks into taking the Xarelto and have not experienced any side effects.

Was this comment helpful?Yes
Comment from: dhun, 25-34 Female (Patient) Published: March 06

Two weeks after D and C, I found some blood clots/tissues.

Was this comment helpful?Yes
Comment from: bsport, 65-74 Male (Patient) Published: July 31

I had an IV, was fine. Nurse put 10 minutes to IV. In about 30 seconds I told her it hurt and burned, she told me don't worry, it will go away. She was behind and had a lot of work to do. I had said that medicine had to be put in very slow because that's what they told me in the emergency room (ER). Hours later I could no longer take the pain and burning, so I rang and another nurse came in and said something was wrong and removed the IV and changed arms. Then it was fine. Ultrasound shows at the IV site on the vein there was clot. I wonder if this is something that happens often.

Was this comment helpful?Yes
Comment from: An3a, 25-34 Female (Patient) Published: July 23

I am 27 years old and I broke my foot, wearing a moon boot for about 2 weeks when I got something that I thought was a muscle cramp in my calf. After severe swelling and veins popping out, I was admitted to the emergency room (ER) where they told me I have a deep vein thrombosis (DVT). It's 3 months later and I am still on anti-coagulants (warfarin), struggling to stabilize.

Was this comment helpful?Yes
Comment from: DS, 45-54 Female (Patient) Published: January 23

I'm 47 and female. My symptoms occurred very suddenly. I got up around 3 a.m. and I felt like I had a severe groin pull. The worst pain I've ever felt. Then when I looked at my left leg it was twice the size of the other one (literally 21lbs). I could barely dress to go to an urgent care facility. They gave me an ultrasound and said I had a clot in the femoral vein that extended from my bikini line down to my ankle. They took me by ambulance to the local hospital where I stayed for about a week. They had me on Lovenox and Coumadin. Two months later I am still taking 9 or 10 mg of Coumadin. They switch it up a lot. My hematologist says my clot is gone, but I still get pain and swelling after sitting for long periods. He said I probably have post-phlebitis. From what I've read, it's caused when the vein wall has been "insulted" or damaged. It seems that the symptoms are on-going. We believe my clot came from birth control pills I'd been taking short-term to shrink uterine fibroids. It worked on the fibroids, but caused the clot. Of course, they're in the trash. I don't think I was a good candidate for birth control pills at 47.

Was this comment helpful?Yes
Comment from: brendie042, 55-64 Female (Patient) Published: April 21

In November I flew from Florida to Missouri to stay with my son and family. Nine days later I noticed swelling and pain in my left foot. The first time I went to the emergency room (ER) I had a high D-dimer, but because they did not see a clot, they sent me home on Lasix for swelling. I took the Lasix, but the swelling and pain in my left leg got worse, so I went back to the ER. This time they found a blood clot that involved almost my entire leg! The femoral vein, patellar vein, and posterior tibia vein were all blocked. I was on Lovenox and Coumadin in Hospital. I am just on the Coumadin now. The swelling and pain are gone, but they won't look to see how the clot is doing until June, so I have to continue Coumadin for now. It has taken a lot a adjusting to get and keep my Coumadin at the right level.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Blood Clots - Describe Your Experience Question: Please describe your experience with blood clots.
Blood Clots - Symptoms Question: What symptoms did you have before you were diagnosed with a blood clot?
Blood Clots - In Leg Question: What were the complications of your blood clot?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


Health Solutions From Our Sponsors